Oklahoma, 2014

High Wind in Oklahoma, February 20, 2014

February 20, 2014 · NWS OUN · 16 events in 10 counties and zones

As a strong Arctic cold front surged through the region, a very tight surface pressure gradient lead to strong to severe north wind gusts over portions of northern and western Oklahoma.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a strong Arctic cold front surged through the region, a very tight surface pressure gradient lead to strong to severe north wind gusts over portions of northern and western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 5:47 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 20, 5:47 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
547 AM CST THU FEB 20 2014

.AVIATION...20 FEB 12Z TAF ISSUANCE...
MAJOR AVIATION CONCERN IS FOCUSED ON EXCESSIVE WINDS THIS MORNING
THROUGH THE EARLY AFTERNOON. CURRENTLY... WINDS ACROSS THE
PANHANDLES INTO SWRN KS ARE SUSTAINED 30 TO 40... GUSTING 45 TO
50 KTS. THESE STOUT WINDS WILL MOVE INTO NWRN OK THROUGH
SUNRISE... SPREADING E/SE ACROSS THE REGION THROUGH THE DAY AS THE
COLD FRONT CONTINUES ITS SURGE. WITH STRONG WINDS... BLOWING DIRT
WILL CAUSE VISIBILITY ISSUES AT AIRFIELDS ACROSS WRN AND CENTRAL
OKLAHOMA. EXPECT AIRFIELDS ACROSS WRN OK AND CENTRAL OK TO FLIRT
WITH MVFR VISIBILITIES THROUGH THE MORNING OFF AND ON DUE TO THE
BLOWING DIRT. LOW TO MID LEVEL STRATUS WILL CONTINUE TO STREAM TO
THE E/NE THIS MORNING... WITH ANY REMAINING MVFR CIGS ACROSS WRN
OK IMPROVING THROUGH THE MORNING AS THE FRONT MOVES IN. WINDS WILL
CALM EVER SO SLIGHTLY THROUGH THE AFTERNOON... CALMING AND BACKING
OUT OF THE SOUTHWEST OVERNIGHT THROUGH THE END OF THE PERIOD.

JTK

&&

.PREV DISCUSSION... /ISSUED 416 AM CST THU FEB 20 2014/

DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS FOCUSED IN THE NEAR TERM... ON VERY
HIGH WINDS... ESPECIALLY ACROSS WRN AND NWRN OK... WHERE SUSTAINED
WINDS WILL REACH 40 MPH WITH GUSTS UP TO 60 ARE EXPECTED.

CURRENTLY... THROUGH 3 AM... ALREADY SEEING SUSTAINED WINDS OF 35-
40MPH IN THE PANHANDLE... WITH GUSTS 45-55. 09Z SFC ANALYSIS REVEALS
AN IMPRESSIVE 992MB SFC LOW TRAVERSING THE WRN OK/KS BORDER... WITH
A STOUT COLD FRONT EXTENDING FROM N/NE OF DODGE CITY S/SW ACROSS THE
PANHANDLES. RAP/NAM GUIDANCE HAS CONSISTENTLY PRODUCED 3HR PRES
CHANGE ALONG THE FRONT/SFC TROUGH OF 8 TO 10MB... ALONG WITH 0-1KM
LAPSE RATES OVER 7-8 C/KM. WITH HIGH CONFIDENCE FOR STRONG...
POTENTIALLY DAMAGING WINDS ACROSS NWRN OK... UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING FOR PORTIONS OF NWRN OK... 40 MPH
SUSTAINED WITH GUSTS TO 60 MPH. BEST POTENTIAL FOR DAMAGING WIND
GUSTS WILL BE FROM NOW THROUGH MID/LATE MORNING.

WINDS WILL INCREASE ACROSS CENTRAL AND SRN OK AND WRN N TX THROUGH
THE MID TO LATE MORNING AS THE COLD FRONT CONTINUES TO TREK E/SE
ACROSS THE REGION. EXPECT THE COLD FRONT TO REACH THE OKC METRO SW
ALONG THE I-44 CORRIDOR NEAR NOON. SUSTAINED WINDS OF 30 TO 40
GUSTING 50 TO 55 MPH CAN BE EXPECTED THROUGH THE EARLY AFTERNOON.

MORNING COMMUTERS SHOULD TAKE CAUTION DRIVING THIS MORNING...
ESPECIALLY WHEN PILOTING A HIGH PROFILE VEHICLE ALONG E/W ROADS.
WIND GUSTS NEAR 60 MPH ARE CAPABLE OF MINOR DAMAGE TO TREES AND
POWER LINES. ALONG WITH STOUT WINDS... DRY AIR WILL FUNNEL IN ACROSS
THE REGION BEHIND THE FRONT. WITH THIS COMBINATION... ANY FIRES WILL
BURN OUT OF CONTROL QUICKLY... OUTSIDE BURNING IS HIGHLY DISCOURAGED
AND ANY FIRE WILL CAUSE A THREAT TO LIFE AND PROPERTY.

NORTH AND WEST OF THE SFC LOW... SOME ISOLATED -RA WILL CONTINUE TO
MOVE EWRD JUST NORTH OF THE OK/KS BORDER THIS MORNING. RECENT RUNS
OF THE HRRR AND NSSL WRF INDICATED SOME OF THIS ACTIVITY MAY DRIFT
SOUTH INTO FAR NRN OK. THIS IS A REASONABLE SCENARIO GIVEN THE
AVAILABLE MOISTURE AND RADAR TREND. WENT AHEAD AND STUCK SOME SLGT
CHC POPS ALONG THE NRN OK BORDER FOR THE MORNING HOURS.

WINDS WILL SLOWLY LESSEN THROUGH SUNSET FROM WEST TO EAST. REMAINING
WELL MIXED... TEMPS WILL COOL SLIGHTLY BEHIND THE FRONT... WITH AFTN
HIGHS IN THE MID 50S ACROSS NRN OK TO THE LOWER 60S ACROSS TEXOMA.

FOR FRIDAY... WINDS WILL QUICKLY BACK TO THE SW AS THE SFC HIGH
SLIDES TO TX GULF COAST. WINDS... ALTHOUGH NOT AS STRONG AS TODAY...
WILL INCREASE ONCE AGAIN. BUFR SOUNDINGS SHOW WRN N TX/SWRN OK
DRYING OUT AND MIXING QUICKLY BY THE AFTN. WITH BL FLOW OF 20 TO
30KTS... RH VALUES WILL DIP INTO THE LOWER 20S/UPPER TEENS FOR A FEW
HOURS IN THE AFTN. IN RESPONSE... VERY HIGH FIRE DANGER IS
ANTICIPATED FOR FRIDAY AS AFTN HIGHS CLIMB INTO THE MID TO UPPER 60S
AND SW WINDS ACROSS WRN OK/WRN N TX GUST INTO THE MID 20S.

BROAD TROUGHING WILL SET UP THROUGH SATURDAY WITH PSUEDO-ZONAL
FLOW ACROSS THE SRN PLAINS... S/SW SFC/BL FLOW WILL CONTINUE...
WITH WELL ABOVE AVG TEMPS PERSISTING. THE PATTERN WILL BEGIN TO
CHANGE LEADING INTO SUN... AS A WEAK H500 SHORT WAVE DEVELOPS OVER
THE ROCKIES... AND A COLD FRONT DROPS SWRD SUN MORNING. THIS IS
WHERE THE GFS/ECMWF SOLUTIONS START TO DIVERGE WITH REGARDS TO THE
SFC/BL. THE OVERALL SYNOPTIC PATTERN IS SIMILAR BTWN THE TWO...
BUT THE GFS IS MORE AGGRESSIVE WITH THE SFC HIGH SETTLING SWRD
INTO THE SRN PLAINS THROUGH MON. MEANWHILE THE ECMWF SETS UP GULF
RETURN FLOW...AND DEVELOPS SOME LIGHT QPF ACROSS CENTRAL AND ERN
OK. OF COURSE... THESE DIFFERENCES HAVE CREATED SOME CONFIDENCE
ISSUES WITH REGARDS TO TEMPS. GIVEN THE PATTERN... EXPECT A REGION
OF CANADIAN HIGH PRESSURE TO SLIDE S/SE ACROSS THE MIDWEST...
WITH TEMPS COOLING BACK AT OR NEAR NORMAL BY TUESDAY. TOOK A
CONSERVATIVE ROUTE WITH TEMPS... NOT GOING AS EXTREME AS THE
GFS...BUT A TAD COOLER THAN THE ECMWF... I GUESS YOU COULD SAY I
MADE A COMPROMISE. KEEP CHECKING BACK AS THE FORECAST FOR NEXT
WEEK BECOMES CLEARER.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  32  66  37 /   0   0   0   0
HOBART OK         56  31  64  35 /   0   0   0   0
WICHITA FALLS TX  61  34  69  39 /   0   0   0   0
GAGE OK           52  26  63  29 /  10   0   0   0
PONCA CITY OK     55  28  63  33 /  20   0   0   0
DURANT OK         64  38  66  41 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR OKZ008-013-
     018>020-023>048-050>052.

     HIGH WIND WARNING UNTIL 3 PM CST THIS AFTERNOON FOR OKZ004>007-
     009>012-014>017-021-022.

TX...WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR TXZ083>090.

&&

11/04/04
Hazardous weather outlook, Feb 20, 5:55 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CST THU FEB 20 2014

OKZ004>048-050>052-TXZ083>090-211300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
555 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
THE INTRODUCTION OF DRIER AND COOLER AIR IS EXPECTED TO
PREVENT THE DEVELOPMENT OF THUNDERSTORMS. STRONG AND POSSIBLY
DAMAGING WINDS ARE EXPECTED BEHIND A COLD FRONT THIS MORNING
AND EARLY AFTERNOON.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
A HIGH WIND WARNING IS IN EFFECT TODAY FOR NORTHERN AND
WESTERN OKLAHOMA. NORTHWEST WINDS OF 30 TO 40 MPH...WITH
GUSTS 40 TO 50 MPH ARE LIKELY OVER MUCH OF THE REGION.
WINDS OVER NORTHERN AND WESTERN PARTS OF OKLAHOMA MAY GUST
TO AROUND 60 MPH THIS MORNING. WINDS THIS STRONG WILL MAKE
DRIVING VERY DIFFICULT...CREATE AREAS OF BLOWING DUST...
AND CAUSE SPORADIC LIGHT WIND DAMAGE.

ALL OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD LEAD TO
FIRES SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED STORMS APPEAR POSSIBLE AROUND TUESDAY OF NEXT WEEK
ACROSS THE RED RIVER VALLEY OF SOUTHERN OKLAHOMA AND NORTHERN
TEXAS.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES...LOW HUMIDITIES...AND AN INCREASE IN
SOUTHWEST WINDS ON FRIDAY WILL CREATE VERY HIGH WILDFIRE
DANGERS. ALL OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD
LEAD TO FIRES SHOULD BE AVOIDED AGAIN ON FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND NOON TODAY.

11

In the hours before

Local storm report, Feb 20, 5:42 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     NON-TSTM WND GST 8 WNW ARNETT            36.18N 99.90W
02/20/2014  M53 MPH          ELLIS              OK   MESONET

&&

MDAY
Local storm report, Feb 20, 5:48 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N 99.75W
02/20/2014  M54 MPH          ROGER MILLS        OK   MESONET

&&

MDAY
Local storm report, Feb 20, 6:22 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND GST     1 SW BUFFALO            36.82N 99.64W
02/20/2014  M54 MPH          HARPER             OK   MESONET

&&

MDAY
Local storm report, Feb 20, 6:24 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 4 WNW CAMARGO           36.04N 99.35W
02/20/2014  M53 MPH          DEWEY              OK   MESONET

&&

MDAY
Local storm report, Feb 20, 6:30 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     NON-TSTM WND GST 4 ESE ERICK             35.19N 99.80W
02/20/2014  M53 MPH          BECKHAM            OK   MESONET

&&

MDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Harper

When
February 20, 6:35 AM CST
Where
Harper forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Recorded 1 mile southwest of Buffalo.

High Wind, Dewey

When
February 20, 6:45 AM CST
Where
Dewey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Recorded 4 miles west northwest of Camargo.

High Wind, Woods

When
February 20, 7:00 AM CST
Where
Woods forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Recorded 16 miles north northeast of Freedom.

High Wind, Ellis

When
February 20, 7:05 AM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Recorded 8 miles west southwest of Arnett.

High Wind, Dewey

When
February 20, 7:15 AM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Recorded 4 miles west northwest of Camargo.

High Wind, Custer

When
February 20, 7:27 AM CST
Where
Custer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Recorded at Clinton-Sherman airport.

High Wind, Woodward

When
February 20, 7:40 AM CST to 7:50 AM CST
Where
Woodward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Recorded 3 miles south southwest of Freedom. Four gusts between 59 and 63 mph were recorded during this time frame.

High Wind, Woods

When
February 20, 7:45 AM CST to 7:50 AM CST
Where
Woods forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Recorded 16 miles north northeast of Freedom. Two gusts to 64 mph were recorded during this time.

High Wind, Woods

When
February 20, 8:05 AM CST to 8:10 AM CST
Where
Woods forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Recorded 7 miles south southwest of Alva. Two gusts to 60 mph occurred during this time.

High Wind, Garfield

When
February 20, 8:15 AM CST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Recorded at Woodring Airport in Enid.

High Wind, Kingfisher

When
February 20, 8:28 AM CST
Where
Kingfisher forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Reported in Omega. No damage was reported.

High Wind, Major

When
February 20, 8:45 AM CST
Where
Major forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Recorded 1 mile west southwest of Lahoma.

High Wind, Alfalfa

When
February 20, 8:50 AM CST
Where
Alfalfa forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Recorded 1 mile south southwest of Cherokee.

High Wind, Major

When
February 20, 9:20 AM CST
Where
Major forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Recorded 1 mile west southwest of Lahoma.

High Wind, Garfield

When
February 20, 9:27 AM CST
Where
Garfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Recorded at Vance Air Force Base near Enid.

High Wind, Garfield

When
February 20, 9:50 AM CST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Recorded at Woodring Airport in Enid.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504357, 504359, 504365, 504373, 504361, 504374, 504366, 504369, 504372, 504378, 504379, 504380, 504385, 504381, 504383, 504384.